Alert archive / Kentucky / Areal Flood Advisories in 2012
Areal Flood Advisory 21, NWS Jackson, KY
NWS Jackson, KY issued this areal flood advisory at Mar 15, 2012, 10:13 PM EDT for 4 counties in Kentucky. It was in force for 10 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2012, 10:13 PM EDT (02:13 UTC)
- Expired
- Mar 16, 2012, 8:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Estill County, KY, Jackson County, KY, Lee County, KY, Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 43 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1754 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
912
WGUS83 KJKL 160213
FLSJKL
FLOOD ADVISORY
NATIONAL WEATHER SERVICE JACKSON KY
1013 PM EDT THU MAR 15 2012
KYC065-109-129-189-161200-
/O.NEW.KJKL.FA.Y.0021.120316T0213Z-120316T1200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON KY-OWSLEY KY-LEE KY-ESTILL KY-
1013 PM EDT THU MAR 15 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED AN
* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
EASTERN JACKSON COUNTY IN SOUTHEAST KENTUCKY...
NORTHWESTERN OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
SOUTH CENTRAL ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
WESTERN LEE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 800 AM EDT FRIDAY
* AT 1010 PM EDT...EMERGENCY MANAGEMENT REPORTED MINOR FLOODING
OCCURRING IN THE ADVISORY AREA. 6 TO 12 INCHES OF WATER WAS
REPORTED ON KY HIGHWAY 52...1 MILE EAST OF THE ESTILL COUNTY LINE.
RAINFALL OF 1 TO 2 INCHES HAS OCCURRED IN THIS AREA WITH THE
POSSIBILITY OF ANOTHER ONE HALF INCH OF ADDITIONAL RAIN.
* SOME LOCATIONS THAT WILL EXPERIENCE MINOR FLOODING INCLUDE...
BEATTYVILLE...BOONEVILLE...MCKEE...ALUMBAUGH...ARVEL...
ATKINSTOWN...BANFORD...BELLE POINT...BLANTON FLATS...BRADSHAW...
BRAZIL...CARYTON...CHESTNUT GAP...CORGLETON...CRESSMONT...DABOLT...
DEESE...DELVINTA...DRIP ROCK...EARNESTVILLE...ELIAN...ENDEE...
ENOCH...EVELYN...EVERSOLE...FIXER...FOXTOWN...GRAY HAWK...GREELEY
AND GREEN HALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AN ADDITIONAL ONE HALF INCH OF RAINFALL IS STILL POSSIBLE IN THE
ADVISORY AREA.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3770 8368 3760 8369 3744 8364 3732 8405
3762 8404
$$
JACOBSONWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this areal flood advisory went out at Mar 15, 8:08 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 15, 8:08 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 808 PM EDT THU MAR 15 2012 .UPDATE... ISSUED AT 807 PM EDT THU MAR 15 2012 MADE A MAJOR UPDATE TO THE FORECAST TO REFLECT CURRENT CONDITIONS AND MODEL TRENDS. EARLIER IN THE EVENING...SEVERAL SEVERE THUNDERSTORMS MOVED ACROSS THE AREA DROPPING QUARTER TO HALF DOLLAR SIZED HAIL ACROSS THE AREA. THE STORMS ALSO BROUGHT HEAVY RAIN WITH IT AND SOME AREA THAT HAD TRAINING CELLS GOT REPORTS OF FLASH FLOODING. THE WORST OF THE FLASH FLOODING APPEARS TO HAVE BEEN IN LESLIE COUNTY. ANOTHER LINE OF STRONG STORMS IS CURRENTLY ENTERING EASTERN KENTUCKY AND WE EXPECT SOME OF THE STORMS TO STAY SEVERE. THIS LINE OF STORMS ARE TRANSITIONING FROM MOSTLY HAIL TO A MIXTURE OF HAIL AND WIND. EXPECT THESE STORMS TO CONTINUE MOVING ACROSS EASTERN KENTUCKY OVER THE NEXT TWO TO FOUR HOURS. FLASH FLOOD IS A CONCERN...ESPECIALLY OVER AREA THAT PREVIOUSLY RECEIVED HEAVY RAINFALL. && .SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...UPDATED ITS SUMMERTIME IN MARCH...WITH SLOW MOVING POORLY ORGANIZED PULSE TYPE CONVECTION TAKING PLACE. IT TOOK ON AN MCS TYPE STRUCTURE LATE LATE LAST NIGHT AND THIS MORNING...BUT THIS BROKE DOWN WITH SURFACE HEATING AND ADDITIONAL SCATTERED DEVELOPMENT DURING THE DAY...WHICH IS NOW ONGOING. THE THUNDERSTORMS WERE BECAUSE OF MOIST FLOW OFF THE GULF OCCURRING UNDERNEATH WEAK SHORTWAVES AND COLD TEMPS ALOFT. SURFACE BASED LIFTED INDICIES WERE RUNNING FROM -3 TO -6 OVER THE JKL FORECAST AREA THIS AFTERNOON...BUT WEAK SHEAR WAS PREVENTING ANYTHING MORE THAN MARGINAL SEVERE HAIL REPORTS. HOWEVER...THE WEAK FLOW WAS RESPONSIBLE FOR LOCALLY HEAVY RAINFALL. ONE CONCENTRATED AREA OF CONVECTION WAS OVER THE EASTERN PART OF THE FORECAST AREA AT MID AFTERNOON...AND ANOTHER AREA OVER WESTERN KENTUCKY. WILL EXPECT A DECREASE IN COVERAGE OF SHOWERS AND THUNDERSTORMS WITH LOSS OF HEATING. THE SHORTWAVE RESPONSIBLE FOR THE WESTERN KENTUCKY ACTIVITY IS SHOWN BY BOTH THE GFS AND NAM TO MOVE EAST AND POSSIBLY AFFECT THE FORECAST AREA TONIGHT...ESPECIALLY THE NORTH. HAVE USED LIKELY POPS THERE...AND CHANCE TO THE SOUTH. THE PASSING OF THE SAME WAVE BRINGS A LIKELIHOOD OF PRECIP TO THE REST OF THE AREA ON FRIDAY. AS THE WAVE SHIFTS EAST AND HEATING IS LOST ON FRIDAY NIGHT...WANING OF THE CONVECTION IS EXPECTED. SHEAR WILL AGAIN BE WEAK ON FRIDAY...SO THE SEVERE THREAT SHOULD NOT BE ANY GREATER THAN TODAY. THE BIGGEST THREAT LOOKS TO BE HAIL FROM PULSE STORMS ONCE AGAIN...SHOULD ENOUGH DESTABILIZATION BE ABLE TO TAKE PLACE. .LONG TERM.../SATURDAY THROUGH THURSDAY/...UPDATED THE EXTENDED FORECAST PERIOD BEGINS ON SATURDAY WITH AN ACTIVE MERIDIONAL PATTERN IN PLACE. THIS SUMMER LIKE PATTERN FEATURES A 500MB RIDGE OVER THE SOUTHEAST WITH A DEEP TROUGH OVER THE WESTERN US. WHILE THE MODELS SEEM TO HAVE THE LONGWAVE PATTERN DOWN...THE ACTUAL PROGRESSION OF THE WEAK SHORTWAVES AND SIGNIFICANT FEATURES ARE LESS CONSISTENT TO SAY THE LEAST. WILL EXUDE A LOW CONFIDENCE IN THE EXTENDED FORECAST DUE TO THIS PATTERN. WITH SOUTHERLY FLOW FROM 500MB TO THE SURFACE...EXPECTING A DEEP MOIST FLOW FOR MUCH OF THE EXTENDED. THE UPPER LEVELS WILL FEATURE SOME WEAK DISTURBANCES RIDING UP OVER THE RIDGE...KEEP THE OHIO VALLEY IN AN ACTIVE WEATHER PATTEN WITH CHANCE POPS PRETTY MUCH THROUGH THE EARLY PART OF THE EXTENDED. THE BULK OF THE SHOWERS AND STORMS WILL BE ON A DIURNAL TYPE PATTERN...PULSING WITH THE HEAT OF THE DAY. THE RIDGE WILL REBOUND BY TUESDAY GIVING A BRIEF REPRIEVE IN THE PRECIP BEFORE ANOTHER FRONT DEVELOPS AND MOVES EAST INTO THE OHIO VALLEY. OVERALL...THE EXTENDED INITIALIZATION PROVIDED SOME CHANCE POPS FROM SATURDAY THROUGH MONDAY NIGHT FOR SHOWERS AND THUNDERSTORMS. THE WARM SOUTHERLY FLOW WILL CONTINUE WITH MAX TEMPERATURES WELL ABOVE NORMAL...REACHING THE UPPER 70S INTO THE LOW 80S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 807 PM EDT THU MAR 15 2012 A LINE OF VERY STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE TAF STATIONS BETWEEN 00-03Z. BEHIND THIS LINE...THERE WILL JUST BE SOME SCATTERED SHOWERS AND THUNDERSTORMS. LOOK WELL BEHIND THE APPROACHING LINE...THE CIGS HAVE STAYED VFR. WITH THIS IN MIND...JUST EXPECT SOME TEMPO MVFR AS STORMS MOVE ACROSS THE AIRFIELDS WITH IFR POSSIBLE WITH THE STRONGEST STORMS. THIS UNSETTLE PATTERN IS EXPECTED TO CONTINUE THROUGH THE END OF THE TAF PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJ SHORT TERM...HAL LONG TERM...SHALLENBERGER AVIATION...JJ
Hazardous weather outlook, Mar 15, 9:55 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 955 PM EDT THU MAR 15 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 955 PM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. THESE STORMS WILL ARE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL AND WIND GUSTS UP TO 30 MPH. THUNDERSTORMS WILL BEGIN TO DIMINISH AFTER MIDNIGHT AND BECOME VERY ISOLATED. AREAS THAT RECEIVED HEAVY RAIN THIS EVENING ARE SUBJECT TO CREEKS AND LOW WATER CROSSINGS RUNNING FULL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL OCCUR AT TIMES...MAINLY FROM FRIDAY INTO THE DAY MONDAY...AND ALSO ON WEDNESDAY. THE GREATEST PROBABILITY IS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF SEVERE WEATHER OR FLOODING TO THE JACKSON WEATHER OFFICE. JJ
In the hours before
Special weather statement, Mar 15, 8:42 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 842 PM EDT THU MAR 15 2012 KYZ106-108-109-111-112-160115- MAGOFFIN-MORGAN-WOLFE-LEE-BREATHITT- 842 PM EDT THU MAR 15 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 915 PM EDT THURSDAY EVENING... CENTRAL MAGOFFIN... EXTREME SOUTH CENTRAL MORGAN... SOUTHERN WOLFE... EAST CENTRAL LEE AND NORTHERN BREATHITT. AT 842 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LANE...OR NEAR CAMPTON...MOVING EAST AT 35 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PAXTON AROUND 850 PM EDT...MOCT AROUND 855 PM EDT...MOUNTAIN VALLEY AROUND 900 PM EDT...DALE AROUND 905 PM EDT...EUGENE AROUND 910 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
Local storm report, Mar 15, 8:55 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HEAVY RAIN BARBOURVILLE 36.87N 83.88W
03/15/2012 U0.00 INCH KNOX KY EMERGENCY MNGR
TRU-SEAL FACTORY ROOF COLLAPSE DUE TO HEAVY RAIN. 3
INJURIES, ALL PERSONNEL ACCOUNTED FOR.
&&
DUSTYSpecial weather statement, Mar 15, 9:02 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 902 PM EDT THU MAR 15 2012 KYZ088-113-115-117-118-160145- KNOTT-LESLIE-LETCHER-PERRY-HARLAN- 902 PM EDT THU MAR 15 2012 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 945 PM EDT THURSDAY EVENING... SOUTHERN KNOTT... EASTERN LESLIE... LETCHER... EASTERN PERRY AND NORTHEASTERN HARLAN. AT 901 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM DRYHILL TO DALEY TO DIVIDE...OR ALONG A LINE EXTENDING FROM HYDEN TO 9 MILES SOUTHEAST OF HYDEN TO 9 MILES NORTHEAST OF HARLAN...MOVING EAST AT 30 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VIPER AROUND 910 PM EDT...ULVAH AROUND 915 PM EDT...BULAN AROUND 920 PM EDT... CORDIA AROUND 925 PM EDT...RITCHIE AROUND 930 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH AND OCCASIONAL LIGHTNING IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
Local storm report, Mar 15, 9:31 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
931 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM DEBRIS FLOW 2 SE WARBRANCH 36.95N 83.42W
03/15/2012 LESLIE KY LAW ENFORCEMENT
SEVERAL MUDSLIDES REPORTED ON HIGHWAY 2058.
&&
KASLocal storm report, Mar 15, 9:36 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
936 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM DEBRIS FLOW 3 S MOZELLE 36.96N 83.40W
03/15/2012 LESLIE KY LAW ENFORCEMENT
MUDSLIDES FORCED LANE CLOSERS ON SEVERAL PORTIONS OF
HIGHWAY 421 FROM MILE MARKER 0 NEAR THE HARLAN COUNTY
LINE NORTH TO ABOUT MILE MARKER 10.
&&
KASLocal storm report, Mar 15, 9:45 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
945 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD 7 WNW BEATTYVILLE 37.62N 83.83W
03/15/2012 LEE KY EMERGENCY MNGR
6-12 INCHES OF WATER WERE COVERING ONE LANE OF KY HWY 52
1 MILE EAST OF THE ESTILL COUNTY LINE.
&&
JJThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 8:12 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Jackson, Leslie, Owsley, Perry | 2 hr |
| Mar 15, 8:35 PM EDT | Areal Flood Advisory | JKL | Powell | 115 min |
| Mar 15, 8:36 PM EDT | Areal Flood Advisory | JKL | Bell, Knox | 91 min |
| Mar 15, 8:47 PM EDT | Areal Flood Advisory | JKL | Elliott, Johnson, Morgan | 92 min |
| Mar 15, 9:27 PM EDT | Flash Flood Warning | JKL | Clay, Harlan, Leslie | 2 hr |
| Mar 15, 10:17 PM EDT | Areal Flood Advisory | JKL | Powell | 10 hr |
| Mar 15, 11:51 PM EDT | Areal Flood Advisory | JKL | Harlan, Leslie | 9 hr |
| Mar 16, 7:00 AM EDT | River Flood Advisory | JKL | Estill | 29 hr |
| Mar 16, 7:56 AM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Lee, Owsley | 5 hr |
Nearby
Areal Flood Advisories in Kentucky, 2012Every areal flood advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.